Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Wilmington, NC

May 14, 2006Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 14, 2006, 8:38 PM EDT for Georgetown County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2006, 8:38 PM EDT (00:38 UTC)
Expired
May 14, 2006, 9:15 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:32 PM EDTSevere Thunderstorm WatchSPC6 hr
May 14, 6:52 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 150038
SVRILM
SCC043-150115-
/O.NEW.KILM.SV.W.0071.060515T0038Z-060515T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
838 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 915 PM EDT

* AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OATLAND...OR OVER RHEMS...AND MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PLANTERSVILLE AROUND 850 PM...
   MURRELLS INLET AROUND 905 PM...


SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3362 7943 3350 7949 3346 7911 3358 7900
      3358 7910 3360 7910 3360 7912 3363 7913

$$

III
1 follow-up statement
000 
WWUS52 KILM 150103
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
903 PM EDT SUN MAY 14 2006

SCC043-150115-
/O.CON.KILM.SV.W.0071.000000T0000Z-060515T0115Z/
GEORGETOWN SC-
903 PM EDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM EDT FOR
GEORGETOWN COUNTY...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MURRELLS INLET MOVING EAST AT 40 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3362 7943 3350 7949 3346 7911 3358 7900
      3358 7910 3360 7910 3360 7912 3363 7913

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 14, 3:15 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...STILL UNDER SEVERE
THUNDERSTORM WATCH NUMBER 350 UNTIL 00Z FOR OUR WESTERN COUNTIES. NO
BIG DEVELOPMENTS OVER OUR CWA YET...LOOKS LIKE LACK OF MOISTURE AND
EXTENSIVE CLOUD COVER HAVE LIMITED SEVERE POTENTIAL DESPITE OTHER
VERY FAVORABLE FACTORS. PLUS MARINE LAYER MAY HAVE A HAND IN
LIMITING DEVELOPMENT ESPECIALLY FOR THE COASTAL COUNTIES. LATEST NAM
HINTS AT STRONGER DEVELOPMENTS LATER THIS EVENING AND WITH CONTINUED
STRONG SHEAR WOULD NOT RULE OUT ISOLATED TORNADIC DEVELOPMENT AT
SOME POINT THEN. FOR NOW LATEST RADAR DATA SHOWS WE ARE IN FOR A BIT
OF A LULL. FOR TONIGHT THROUGH TUESDAY WENT WITH A STRAIGHT BLEND OF
GFS AND NAM NUMBERS DUE TO LOW CONFIDENCE IN EXACT TIMING OF EITHER.
LIKELY POPS TONIGHT...MAINLY BEFORE MIDNIGHT. ANOTHER ROUND OF
SHOWERS KICKED OFF BY SHORT WAVE PASSAGE ON MONDAY FOR CHANCE POPS.
MORE SHORT WAVES MOVE THRU ON TUESDAY BUT LIMITED MOISTURE WILL
LIMIT PRECIP TO JUST ISOLATED SHOWERS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...CONSENSUS IS TO GO WITH GFS
AND HAVE LEANED ON THIS GUIDANCE AS LONG RANGE HPC GRIDS WERE MOSTLY
MISSING TODAY. FOR WEDNESDAY THROUGH FRIDAY BROAD LOW PRESSURE STAYS
WELL NORTH OVER NEW ENGLAND/CANADIAN MARITIMES WHILE RIDGE FLATTENS
TO THE SOUTH OVER THE GULF OF MEXICO. SHORT WAVES MOVING ACROSS TOP
OF FLATTENED RIDGE LEAVES OPEN POSSIBILITY OF SHOWERS EACH
DAY...MAINLY SLIGHT CHANCE DUE TO LIMITED MOISTURE. COLD FRONT
SETTLES ACROSS MID ATLANTIC REGION FRIDAY AND SATURDAY BEFORE
PUSHING SOUTH ON SUNDAY.

&&

.AVIATION...STRONG SOUTHWEST FLOW WILL CONTINUE AHEAD OF SLOW MOVING
COLD FRONT. BRIEF SHRA/TSRA WILL BE POSSIBLE THROUGH 03Z...BUT
COVERAGE IS NOT EXPECTED TO BE WIDESPREAD AND ANY LIMITING
VISIBILITIES OR CEILINGS WILL BE SHORT LIVED. A FEW SHOWERS MAY
LINGER AFTER MIDNIGHT...BUT WILL NOT BE OF ANY SIGNIFICANCE.

&&

.MARINE...PG TO CONTINUE TO TIGHTEN WITH THE APPROACH OF THE CF.
MIXING JUST ABOUT MAXED OUT NOW SO SPEEDS WILL NOT INC ALL THAT MUCH
AND SCA NOT ANTICIPATED BUT WILL ADVERTISE SCEC FOR ANOTHER PD OR
TWO. FETCH PARALLEL TO THE COAST HELPING TO KEEP SCA HEIGHT SEAS
OUTSIDE OF 20 NM THROUGH THE PD AS WELL. A VEER TO W ON TUE BEHIND
THE FRONT ON TUES. OFFSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL
DAYS AS THE UPPER LOW IN THE GREAT LAKES ONLY SLOWLY LIFTS OUT BUT
SOME MORE ENERGY MOVES IN BEHIND. HIGH PRESSURE AT THE SFC WILL BE
CONFINED TO THE NRN GOMEX, KEEPING THE WINDS LOCALLY OUT OF THE WEST
FOR QUITE SOME TIME.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...REK
AVIATION...III
MARINE...MBB
Hazardous weather outlook, May 14, 3:47 AM EDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 AM EDT SUN MAY 14 2006

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-150800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
347 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS STRONG JET
STREAM DYNAMICS MOVE THROUGH THE REGION. THE PRIMARY THREAT WILL
BE LARGE HAIL AND A FEW DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

15

In the hours before

Local storm report, May 14, 6:45 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     QUINBY                  34.23N 79.73W
05/14/2006                   FLORENCE           SC   EMERGENCY MNGR

            POSSIBLE TORNADO SIGHTING IN QUINBY. TREES AND POWERLINES
            DOWN AS WELL AS SOME STRUCTURAL DAMAGE.

&&

JAN
Local storm report, May 14, 6:53 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     7 SW DARLINGTON         34.23N 79.95W
05/14/2006                   DARLINGTON         SC   PUBLIC

            *** 1 INJ *** POSSIBLE TORNADO REPORTED WITH 2 MOBILE
            HOMES SEVERELY DAMAGED AND 3 STICK HOMES DAMAGED. ONE OF
            THE MOBILE HOMES WAS OCCUPIED AND ONE MINOR INJURY HAS
            BEEN REPORTED. THE TIME WAS ESTIMATED FROM RADAR.

&&

JAN
Local storm report, May 14, 7:20 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
720 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SELLERS                 34.28N 79.47W
05/14/2006  E1.00 INCH       MARION             SC   AMATEUR RADIO

0655 PM     HAIL             NICHOLS                 34.23N 79.15W
05/14/2006  E1.00 INCH       MARION             SC   AMATEUR RADIO

&&

DIGIORGI
Local storm report, May 14, 7:31 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
731 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 N TABOR CITY          34.19N 78.87W
05/14/2006  E0.88 INCH       COLUMBUS           NC   AMATEUR RADIO

0725 PM     HAIL             3 N TABOR CITY          34.19N 78.87W
05/14/2006  E0.88 INCH       COLUMBUS           NC   AMATEUR RADIO

&&

DIGIORGI
Local storm report, May 14, 7:39 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
739 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             1 N MULLINS             34.22N 79.25W
05/14/2006  E2.75 INCH       MARION             SC   EMERGENCY MNGR

&&

DIGIORGI
Local storm report, May 14, 7:47 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
747 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 SW DARLINGTON         34.23N 79.95W
05/14/2006  E1.75 INCH       DARLINGTON         SC   TRAINED SPOTTER

            TREES DOWN AND HOUSES DAMAGED ALONG HIGHWAY 401

&&

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:01 PM EDTSpecial Marine WarningILM59 min
May 14, 10:01 PM EDTSpecial Marine WarningILM59 min
May 14, 11:00 PM EDTSpecial Marine WarningILM15 min
May 15, 5:22 PM EDTSevere Thunderstorm WarningILMWilliamsburg23 min
May 15, 5:58 PM EDTSevere Thunderstorm WarningILMFlorence17 min
May 15, 7:16 PM EDTSevere Thunderstorm WarningILMFlorence44 min
May 15, 7:36 PM EDTSevere Thunderstorm WarningILMWilliamsburg39 min
May 15, 7:45 PM EDTSevere Thunderstorm WarningILMMarion30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.